What is a vitamin D overdose?


Quick Answer

A vitamin D overdose occurs when the body retains enough of the vitamin to reach toxic levels, caused by taking supplements, according to Mayo Clinic. Reaching the toxic level requires ingesting and producing 50,000 international units daily for several months, which is not possible with diet and sun exposure alone.

Continue Reading

Full Answer

A vitamin D overdose from sunlight is not possible because the body regulates the amount of vitamin D it produces. Diet is not a problem, because even fortified foods contain a relatively small amount of vitamin D. Among individuals who take supplements, reaching the overdose level is rare, because 50,000 international units is much greater than the recommended daily allowance of 600 international units, according to Mayo Clinic.

The primary side effect of a vitamin D overdose is a buildup of calcium in the blood, reports Mayo Clinic. The excess calcium causes gastric upset and issues with the kidneys. Treatment for a vitamin D overdose includes stopping the supplements. Depending on the level of toxicity, the doctor may prescribe intravenous fluids and medications.

While an overdose of vitamin D is rare, even with people who use supplements, it is more likely with people who have other health problems, Mayo Clinic indicates. Kidney and liver conditions along with taking diuretics for blood pressure control increase the chance of the body retaining enough vitamin D to reach toxic levels.

Learn more about Vitamins & Supplements

Related Questions